Alert archive / Minnesota / River Flood Warnings in 2020

River Flood Warning 2, NWS La Crosse, WI

March 8, 2020Mower County, Minnesota

NWS La Crosse, WI issued this river flood warning at Mar 8, 2020, 10:04 PM CDT for Mower County, Minnesota. It took effect at Mar 8, 2020, 10:29 PM CDT. It was in force for 6 hr.

The area

The outline as issued.

The facts

Issued
Mar 8, 2020, 10:04 PM CDT (03:04 UTC)
In effect from
Mar 8, 2020, 10:29 PM CDT
Expired
Mar 9, 2020, 4:34 AM CDT
In force
6 hr
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Flood severity
Minor

County Mower County, MN

The radar

The La Crosse radar (KARX), 137 km from the middle of the area, began a volume at 03:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Dobbins Creek near Austin (DOBM5).

Action stage
9 ft
Minor stage
11.5 ft
Moderate stage
14 ft
Major stage
18 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05455970, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

399 
WGUS43 KARX 090304
FLWARX


BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service La Crosse WI
1004 PM CDT Sun Mar 8 2020

.Runoff from melting snow has caused Dobbins Creek to rise rapidly 
this evening. With additional runoff overnight, the creek should 
exceed the flood stage overnight.

River forecasts take into account both observed and forecast 
precipitation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 

If you live in a threatened area, be alert for high or rising water, 
and be ready to move to higher ground if necessary. 

Do not drive cars into flooded areas. Remember, it only takes two 
feet of water to float most automobiles, including sport utility 
vehicles. Turn Around, Don't Drown!

Stay tuned to your favorite source of weather information, including 
NOAA Weather Radio, for later statements. 

Additional river and weather information is available at...
weather.gov/lacrosse.

&&

MNC099-091503-
/O.NEW.KARX.FL.W.0002.200309T0329Z-200310T1519Z/
/DOBM5.1.ER.200309T0329Z.200309T1000Z.200309T2119Z.NO/
1004 PM CDT Sun Mar 8 2020

The National Weather Service in La Crosse WI has issued a 

* Flood Warning for 
  The Dobbins Creek at Austin 2NE.
* until Tuesday morning.
* At  9:30 PM Sunday the stage was 11.2 feet.
* Flood stage is 11.5 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by this evening and continue to 
  rise to near 12.5 feet by Monday morning. The river will fall below
  flood stage by Monday.

&&
 
LAT...LON 4366 9297 4368 9296 4373 9287 4374 9277 4369 9279

$$
1 follow-up statement
176 
WGUS83 KARX 090934
FLSARX


Flood Statement
National Weather Service La Crosse WI
434 AM CDT Mon Mar 9 2020

.The Flood Warning is cancelled for Dobbins Creek near Austin.

River forecasts take into account both observed and forecast 
precipitation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars into flooded areas. Remember, it only takes two 
feet of water to float most automobiles, including sport utility 
vehicles. Turn Around, Don't Drown!

Additional river and weather information is available at...
weather.gov/lacrosse.

&&

MNC099-091004-
/O.CAN.KARX.FL.W.0002.000000T0000Z-200310T1519Z/
/DOBM5.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
434 AM CDT Mon Mar 9 2020

The Flood Warning is cancelled for
  The Dobbins Creek at Austin 2NE.
* At 3:30 AM Monday the stage was 10.7 feet.
* Flood stage is 11.5 feet.
* Forecast...The river crested below flood stage at 11.4 feet. The 
  river will continue to fall over the next several days.


$$

CA

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this river flood warning went out at Mar 8, 6:04 PM CDT, 4 hours earlier.

Area forecast discussion, Mar 8, 6:04 PM CDT, 4 hours before
Area Forecast Discussion
National Weather Service La Crosse WI
604 PM CDT Sun Mar 8 2020

.SHORT TERM...(This evening through Monday)
Issued at 210 PM CDT Sun Mar 8 2020

Spring fever is in full swing across the region! The Upper
Mississippi Valley remains stuck between expansive high pressure
sitting over the Carolinas and an elongated surface low stretching
from northern Minnesota back into the Central Plains. A steady
southerly breeze thanks to the resultant pressure gradient overhead
continues to pump warmer air into the region, with much of the
forecast area taking a stab at 60s for highs this afternoon. The
warmth and winds continue to take their toll on remaining snowpack
across mainly northern and western portions of the forecast area.

Mid/high level clouds will increase across the area this evening as
the elongated surface low and associated cold front encroach from
the northwest. Then low stratocu will rapidly expand across the area
early Tuesday morning as the system slides into the area. Moisture
transport will ramp up tonight as a developing low level jet draws a
plume of Gulf moisture into the region. PWATs will respond quickly,
rising from <0.5" this afternoon to around 1" across portions of
northeast Iowa and southwest Wisconsin by daybreak Monday. Not an
excessive amount of moisture by early March standards, but certainly
respectable. This incoming surface low and cold front will interact
with a pronounced shortwave and surface low lifting northeast from
Kansas/Nebraska Monday morning to bring widespread rainfall to much
of the forecast area.

Most favorable moisture/lift will be focused across northeast Iowa
into southwest Wisconsin, making this the favored area for 0.5 to
upwards of 0.75" of rain. Likely a sharp gradient in rainfall
amounts for the northwestern half of the area (aren't we thankful
this isn't a snow system!), which is expected to see a quarter inch
or less. Main thing to watch with this rainfall will be how rivers
respond to the additional runoff after a weekend of melting snow and
saturated ground. The Kickapoo River likely to see the greatest
response, with some resultant flooding certainly a possibility.

Temperatures tonight will be rather mild with lows in the 40s for
much of the area. The exception will be our far north/west where
temps will fall into the 30s under the influence of the cold front.
Not much recovery expected behind the front on Monday due to rain
and clouds, but southwest WI should climb into the lower 50s before
the front arrives there...40s expected elsewhere.

.LONG TERM...(Monday night through Sunday)
Issued at 210 PM CDT Sun Mar 8 2020

High temperatures through the rest of the week are expected to
remain fairly mild with some slight variations due to passing
short waves. Temperatures are expected to be mainly in the 40s
through the period, but up to the mid 50s for Thursday.

Precipitation on the otherhand will be more active due to the
passing short waves. On Tuesday, surface high pressure builds
into the region giving the area a brief break from precipitation
after Monday's system. Later Tuesday night, a mid-level shortwave
swings through the region. This will bring chances for a rain and
snow into Wednesday morning. Any accumulating snow overnight could
result in a slippery morning commute.

Towards the end of the week, there is lower confidence on the timing
of the short waves and forcing strength with this flow pattern. In
general, drier conditions are expected Wednesday afternoon into
Thursday. For Thursday, another short wave disturbance introduces
chances for mixed precipitation. Then a possible brief break in the
weather leading to dry conditions for Friday, but precipitation
chances return once again for the weekend.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 604 PM CDT Sun Mar 8 2020

VFR conditions this evening will give way to IFR overnight with
rain moving in Monday morning. A short wave trough coming out of
the southern Rockies will move northeast and across the region
Monday. This will push an area of low pressure from Colorado
across eastern Iowa and southern Wisconsin Monday afternoon and
evening. As the short wave trough and surface low approach, clouds
will increase tonight with ceilings expected to go down to
MVFR/IFR as a cold front with the surface low moves across the
area. Ceilings will be solidly in the IFR category Monday morning
as rain moves in and continues into the afternoon. While the rain
will end Monday afternoon in the KRST area, ceilings are not
expected to show any improvement. Look for the rain and low
ceilings the entire afternoon at KLSE.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Kurz
LONG TERM...Peters
AVIATION...04
Hazardous weather outlook, Mar 8, 4:29 AM CDT, 17 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
429 AM CDT Sun Mar 8 2020

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-091200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
429 AM CDT Sun Mar 8 2020

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Rises on area rivers are expected this week with flooding
possible along some rivers. Those with river interests should pay
close attention to the latest forecasts.

A light wintry mix is possible Tuesday night into Wednesday
morning which could lead to slick travel for the Wednesday
morning commute.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 8, 8:13 PM CDTRiver Flood WarningARXOlmsted, Winona114 min

Nearby

River Flood Warnings in Minnesota, 2020Every river flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.